Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 149, NWS Louisville, KY

October 5, 2001Metcalfe County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 5, 2001, 5:10 PM CDT for Metcalfe County, Monroe County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 5, 2001, 5:10 PM CDT (22:10 UTC)
Expired
Oct 5, 2001, 5:45 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Metcalfe County, KY, Monroe County, KY

What was reported inside it

TimeReportWhereRemark
Oct 5, 5:35 PM CDTThunderstorm Wind 50 EGamaliel, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS53 KLMK 052212
SVRSDF
KYC169-171-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM CDT FRI OCT 5 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF SUMMER SHADE
  TO AKERSVILLE...OR FROM 35 MILES EAST OF BOWLING GREEN TO 35 MILES
  SOUTHEAST OF BOWLING GREEN...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDMONTON...MUD LICK...BEAUMONT AROUND 515 PM CDT
  TOMPKINSVILLE...ROCKBRIDGE AROUND 520 PM CDT
  HESTAND AROUND 530 PM CDT

THIS LINE OF STORMS KNOCKED SOME TREES DOWN AND BLEW A ROOF OFF A 
BARN AS THE LINE PASSED THROUGH GLASGOW.

DAMAGING WINDS ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY 
FROM WINDOWS AND ANY DOWNED POWER LINES.

&

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:00 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 5, 2:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI OCT 5 2001

FCST PROBLEM THIS CYCLE IS IN SHORT TERM...TNGT...AS WX SYSTEM PLOWS
THRU AREA BRINGING IN COOLER...BUT MSTLY SNY WX FOR WEEKEND. NO REAL
PROBLEMS WITH MODEL DISCREPANCY.

CURRENTLY...RAIN OCCRG ACRS S-CNTRL IN AND CROSSING RIVER INTO
N-CNTRL KY. SHWRS/TSTMS THEN INDICATED ON PAH RADAR ACRS WRN KY INTO
NWRN TN. ACRS SWRN KY AND NWRN TN...REFLECTIVITY GRADIENT IS
TIGHTENING AT THIS TIME. THIS IS MAIN AREA OF CONCERN AS IT TRACKS
AND BULGES EWD LATE THIS AFTN AND EVNG SUPPORTED BY STRENGTHENING
LOW-LVL MSTR CNVRGNC AND DEEP LAYERED FORCING. SPC HAS ALREADY
ISSUED AN MCD FOR THIS AREA...THUS A SVR TSTM WATCH IS PSBL FOR
PARTS OF CNTRL/S-CNTRL KY LATE THIS AFTN/EVNG IF CURRENT RADAR
TRENDS CONTINUE. INSTABILITY MARGINAL BUT ENOUGH FOR LOW-TOPPED
CNVCTN WITH GUSTY WINDS AND ISOLD-SCT WIND DAMAGE.

SYSTEM WL MOV QUICKLY THRU FCST AREA TNGT...WITH CLRG XPCTD OVRNGT
IN WRN PORTION OF FCST AREA. CLRG WL SWEEP EWD BY DAYBREAK AND EARLY
SATURDAY OVR ERN AREAS. WIDESPREAD LINGERING LOW CLDS NOT EXPECTED
IN WAKE OF CDFNT AS LOW-LVL FLOW WL BE BASICALLY ANTICYCLONIC AS
HIGH PRESSURE BUILDS INTO OH VLY. THUS...MSTLY SNY OR BCMG MSTLY SNY
ON SATURDAY WITH JUST SOME AFTN FAIR WX FLAT SC CLDS.

SATURDAY NGT...THE HIGH WL BUILD INTO OUR AREA REDUCING SFC WINDS.
WITH CLR SKY...GREAT SET UP FOR RADIATIONAL COOLING. THUS AREAS OF
FROST APR LIKELY WITH LOWS IN THE MID 30S OR SO (AT OR BELOW
GUIDANCE). COULD EVEN SEE SOME READINGS IN LWR 30S IN A FEW LOW
LYING RURAL AREAS.

ON SUNDAY...STILL RELATIVELY COOL UNDER A MSTLY SNY SKY. THEN ONE
MORE COOL NGT SUNDAY NGT FOLLOWED BY A GRADUAL WRMG TREND AS HIGH
PRESSURE MOVES OFF TO OUR EAST. LATEST DATA SUGGESTS NEXT CHC OF
SIGNIFICANT PRECIP MAY HOLD OFF TO THURS AND FRI. WDLY SCT SHWRS ARE
PSBL TUE OR WED OVR WRN SECTIONS...BUT HV NOT INCLUDED IN EXTENDED
FCST AT THIS TIME.

.SDF...NONE.
FUNK

In the hours before

Special weather statement, Oct 5, 11:30 AM CDT, 5 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-052100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI OCT 5 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY THIS AFTERNOON AND EVENING.

A COLD FRONT EXTENDING FROM OHIO TO SOUTHERN MISOURI WILL REACH THE
OHIO RIVER LATE THIS AFTERNOON THEN SWEEP ACROSS CENTRAL KENTUCKY
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE FRONT.

WHILE INSTABILITY ALONG THE FRONT WILL BE MARGINAL ACROSS CENTRAL
KENTUCKY...STRONG WIND FIELDS IN THE ATMOSPHERE MAY RESULT IN
ISOLATED WIND DAMAGE AT THE SURFACE THIS AFTERNOON AND EVENING IN
THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR LOCAL CABLE OUTLET FOR FURTHER UPDATES. SKYWARN
ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

TWF
Local storm report, Oct 5, 4:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT FRI OCT 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    BOWLING GREEN             KY   WIND DAMAGE
10/05/01   WARREN                         A ROOF WAS DAMAGED ON A
                                          STRUCTURE ON INDUSTRIAL
                                          DRIVE. . REPORTED BY
                                          MEDIA.
Local storm report, Oct 5, 5:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT FRI OCT 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    GLASGOW                   KY   WIND DAMAGE
10/05/01   BARREN                         TREES DOWN. A ROOF WAS
                                          BLOWS OFF A BARN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:58 PM CDTSevere Thunderstorm WarningLMKWarren32 min
Oct 5, 5:28 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Cumberland, Russell42 min
Oct 5, 5:50 PM CDTSevere Thunderstorm WarningLMKLincoln30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.